DHHS diet drug recommendations
sak2 at cdc.gov
Fri Nov 14 06:15:00 PST 1997
Hello. Below is the FDA press release yesterday that describes
the DHHS preliminary medical recommendations for people who
took the diet drugs fenfluramine or dexfenfluramine. The MMWR
article containing the recommendations is available on-line at
Public Health Nutritionist
Centers for Disease Control and Prevention
sak2 at cdc.gov
U.S. Department of Health and Human Services
EMBARGOED FOR RELEASE THURSDAY, NOVEMBER 13, AT 4:00 P.M.
P97-36 FOOD AND DRUG ADMINISTRATION
November 13, 1997 Lawrence Bachorik: (301) 827-6250
Broadcast Media: (301) 827-3434
Consumer Hotline: (800) 532-4440
INTERIM RECOMMENDATIONS ISSUED FOR PATIENTS
EXPOSED TO FENFLURAMINE AND DEXFENFLURAMINE
The U.S. Department of Health and Human Services today
issued preliminary recommendations for the medical management of
people who took the diet drugs fenfluramine or dexfenfluramine.
The recommendations, published in the November 14 issue of
Morbidity and Mortality Weekly Report, were developed jointly by
the Food and Drug Administration, the Centers for Disease Control
and Prevention and the National Institutes of Health.
"Since these drugs were withdrawn from the U.S. market last
September, many people who took them have been asking what they
should do, "said FDA's lead deputy commissioner Michael Friedman,
M.D. "We in the government, together with the medical community,
have developed these recommendations to provide guidance based on
the best information we have at this time."
The recommendations are based on current knowledge about the
association of these drugs with the development of heart valvular
disease. The valvular damage can cause regurgitation--a backflow
of blood into a heart chamber--that may in some cases lead to
heart and lung disease.
Of immediate concern for patients with valvular disease is
the possible increased risk of bacterial endocarditis--an often
serious and potentially fatal infection of the heart's lining
--following certain invasive medical and dental procedures.
Until more complete information is available, HHS recommends
the following measures for people who have taken fenfluramine or
* Anyone who has taken fenfluramine or dexfenfluramine for any
period of time, either alone or with another drug or drugs,
should see their doctor for a medical history and physical
examination to determine whether there are signs or symptoms
of heart or lung disease.
* Anyone who has taken these drugs for any period of time,
either alone or with another drug or drugs, who has signs or
symptoms of heart or lung disease, such as a new heart
murmur or shortness of breath, should have an echocardiogram
* An echocardiogram should be strongly considered for any
patient who has taken these drugs, either alone or with
another drug or drugs -- regardless of whether they have
signs and symptoms of the heart or lung diseases -- BEFORE
having any invasive procedure for which the American Heart
Association recommends antibiotic prophylactic treatment to
prevent the development of bacterial endocarditis. This
will provide an accurate determination of whether or not the
person needs the antibiotic treatment.
These interim recommendations may be updated as new
information becomes available.
On September 15, at the request of the Food and Drug
Administration, Wyeth-Ayerst Laboratories and Interneuron
Pharmaceuticals, which manufactured and marketed fenfluramine
under the brand name Pondimin and dexfenfluramine under the brand
name Redux, voluntarily withdrew these products from the market.
The withdrawal was based on initial echocardiographic findings in
five surveys indicating that approximately 30 percent of patients
in these surveys who took these drugs had valvular abnormalities,
even though most had no symptoms. This is apparently much higher
than would be expected in the general population, where
additional preliminary reports suggest that significant valvular
regurgitation occurs in less than five percent of the general
population of young and middle-aged adults in the United States.
Studies are underway and others planned to learn more about
the clinical significance of these findings, the natural course
of the valvular lesions (that is, whether they generally
disappear, become worse, or stay the same once the drugs are
stopped), and what factors, if any, may increase an individual's
susceptibility to their development.
More information is available on FDA's website at:
http://www.fda.gov/cder/news/feninfo.htm and on CDC's website
More information about the PHNUTR-L